The United States is facing an emerging threat in its battle against the opioid crisis. A substance previously known for its tranquilizing effects on animals, xylazine, is now appearing with alarming frequency in the U.S. illicit drug supply. This substance, often referred to as the “zombie drug,” is increasingly linked to overdose deaths and poses a substantial health risk.
Table of Contents
What is Xylazine?
Xylazine, a non-opioid animal tranquilizer, is not a controlled substance in the United States. It is not approved for human use and cannot be purchased without a veterinary license. Despite these restrictions, xylazine has found its way into the illicit drug market, often mixed with other potent substances like fentanyl.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier.” – Administrator Milgram, U.S. Drug Enforcement Administration
Health Risks of Xylazine
The health risks associated with xylazine use in humans are significant. They include:
- Difficulty breathing
- Dangerously low blood pressure
- Slowed heart rate
- Wounds that can become infected
- Severe withdrawal symptoms
These risks are exacerbated when xylazine is mixed with other substances, particularly opioids.
The ‘Zombie’ Effect
Why the nickname, the “zombie drug”? Users of this so-called “horse drug” become so heavily sedated that they appear zombie-like. The sedation, coupled with difficulty breathing and slowed heart rate, leaves users in a state that is eerily similar to the walking dead.
The Geographic Spread
Fighting the Zombie Drug
Despite the dire situation, there are measures in place to combat this issue. Naloxone, an opioid reversal agent, should be given in response to any suspected drug overdose to reverse any possible opioid effects. However, naloxone will not reverse the effects of xylazine. But, because xylazine is often used with opioids like fentanyl, naloxone should still be given.
“People who inject drug mixtures containing xylazine can develop severe wounds, including necrosis—the rotting of human tissue—that may lead to amputation.” – U.S. Drug Enforcement Administration
As the ‘zombie drug’ continues to spread, it’s crucial for communities and health professionals to stay informed and vigilant in order to mitigate the harm caused by xylazine and the opioid crisis at large.
How are People Exposed to Xylazine?
Illicit drugs such as cocaine, heroin, and fentanyl are frequently mixed with xylazine to enhance their effects or increase their street value. The new zombie drug, as it is commonly referred to, may often be unknowingly consumed by users. The DEA has seized xylazine and fentanyl mixtures in 48 of 50 states, indicating a widespread problem.
Xylazine: A Global Problem
Although the increase of xylazine in the U.S. is alarming, it’s worth noting that this isn’t solely an American issue. The drug is also known as the “Colombian zombie drug” due to its prevalence in South America.
The cartels in Mexico, primarily the Sinaloa Cartel and Jalisco Cartel, using chemicals largely sourced from China, are primarily responsible for the vast majority of the fentanyl that is being trafficked in communities across the United States. The introduction of xylazine to this deadly mix further complicates the fight against drug trafficking and use.
Preventing Overdose and Harm
The consequences of xylazine use are severe, but there are ways to reduce harm. Good Samaritan laws are in place in most states to protect those who are overdosing and anyone assisting them in an emergency from arrest, charges, or a combination of these. Naloxine, a substance that can reverse the effect of opioids, should be administered in case of an overdose.
Rescue breaths are also recommended as xylazine slows down breathing. Ensuring the person’s airway is clear, tilting their head back and giving two slow breaths can help in these situations. It’s important to call 911 for additional medical treatment, especially since the effects of xylazine may continue after naloxone is given.
“Overdose is a medical emergency. First responders can assess the situation and provide treatment.” – CDC
Everything You Need To Know About Xylazine
The Emergence of Xylazine
The world of illicit drugs is no stranger to strange and dangerous substances. One such substance, xylazine, is now emerging as a significant threat in the United States.
What is Xylazine?
Xylazine, also known as “tranq” or “tranq dope,” is a non-opioid animal sedative or tranquilizer. Although it’s not a controlled substance in the United States, it’s not approved for use in humans and cannot be purchased without a veterinary license.
The ‘Zombie’ Effect
This potent drug has earned a terrifying reputation, leading to its nickname as the “zombie drug.” This moniker originates from the drug’s effect on users, rendering them so sedated they bear a striking resemblance to the living dead.
Xylazine and the Opioid Crisis
The issue with xylazine isn’t solely with the drug itself. The drug has become intertwined with another alarming public health issue — the opioid crisis.
The Deadly Combination of Xylazine and Opioids
Xylazine is frequently mixed with opioids like fentanyl, enhancing the drug effects and increasing their street value. This combination makes an already dangerous situation even more deadly.
The Rising Presence of Xylazine in the U.S.
The presence of xylazine in drugs tested in labs increased in every region of the U.S. from 2020-2021. Its appearance in drug samples that contained opioids was almost 80% in some areas.
How are People Exposed to Xylazine?
Illicit drugs such as cocaine, heroin, and fentanyl can be mixed with xylazine. Users of these substances may be unaware of the presence of xylazine, increasing the risk of overdose and other health complications.
Overdoses Involving Xylazine
Xylazine’s potential for harm increases when it leads to an overdose, particularly when combined with opioids.
Symptoms and Health Risks of Xylazine Overdose
Symptoms of xylazine overdose can include severe sedation, difficulty breathing, dangerously low blood pressure, slowed heart rate, and even death.
Naloxone and Xylazine Overdoses
Naloxone, a medication used to reverse the effects of opioid overdose, does not work on xylazine. However, given the frequent pairing of xylazine with opioids, naloxone should still be administered in suspected drug overdoses to counter any potential opioid effects.
Efforts to Combat the Xylazine Crisis
The emergence of xylazine as a serious public health issue necessitates a comprehensive response.
How Individuals Can Reduce Harm
For those struggling with substance use, harm reduction strategies are crucial. This includes being aware of the signs of overdose, having naloxone readily available, and seeking professional help for substance use disorders.
Communities can play an essential role in addressing the xylazine issue. This includes advocating for comprehensive drug education, supporting harm reduction initiatives, and fostering open and non-stigmatizing conversations about substance use.
The rise of xylazine, the so-called “zombie drug,” adds a horrifying new dimension to the already devastating opioid crisis. It’s a stark reminder of the ever-evolving nature of substance abuse issues and the ongoing need for effective prevention and treatment strategies.
Frequently Asked Questions
- What is xylazine?Xylazine, also known as “tranq” or “tranq dope,” is a non-opioid animal sedative or tranquilizer. It’s not approved for use in humans and cannot be purchased without a veterinary license.
- Why is xylazine called the “zombie drug”?Xylazine is often referred to as the “zombie drug” due to its potent sedative effects, which can render users in a state akin to that of a zombie.
- What are the risks of xylazine use?Risks include severe sedation, difficulty breathing, dangerously low blood pressure, slowed heart rate, and even death. The risk increases when xylazine is mixed with other drugs, particularly opioids.
- Can naloxone reverse a xylazine overdose?Naloxone, used to reverse opioid overdoses, does not work on xylazine. However, because xylazine is often mixed with opioids, naloxone should still be administered in suspected overdoses to reverse any potential opioid effects.
- How can the xylazine crisis be addressed?Addressing this crisis requires a comprehensive approach, including individual harm reduction strategies, community initiatives, and public health policies aimed at education, prevention, and treatment.
Please note: This article is intended to provide general information and does not constitute medical advice. If you or someone you know is struggling with substance use, seek professional help.